Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


sexual dysfunction
Nov 12, 2003

Dear Doctor: Since beginning a cocktail of kaletra, amprenivir, epivir that is combined with viread, I have not been able to stimulate any kind of erection. I'm cognizant that the meds have this kind of effect, but what exactly has happened to me? My physician explains that it is directly involved with the intake of the aforementioned drugs. I have tried both viagra and levitra, only to dismiss their use because of profound headaches and sinus problems. What causes this inability to get erect? I realize it has something to do with the blood flow,but I would like this explained to me in layman's terms. Would it be propitious for me to see a urologist, or is this a waste of time? Are there any remedies to this problem that I might consider? In addition, I feel so emasculated that it has begun to effect me psychologically in a profound way. Thank you ever so much for any assistance.

Response from Dr. Conway

I'm sorry to hear about your problem. Although it is tempting to attribute the sexual dysfunction to your antiretroviral medications, there have simply not been any significant reports of this with the medications you are taking. Amprenavir has been associated with depression, and this might be the only clear association I can see with your medications.

The Viagra is clearly working to dilate your blood vessels, and this is why you are having headaches and sinus problems. It should be dilating the vessels in your groin equally well. I am not surprised that it is working, as both amprenavir and Kaletra increase Viagra levels in the circulation. One of the things with Viagra is that it will not cause an erection to occur unless you are properly stimulated and are in the right setting. Could that be the problem?

I cannot rule out a specific problem with the circulation to your groin, but this does not usually come on suddenly, and is rarely the only symptom of problems with your circulation.

The whole thing might not be physical, but psychological. Sexual function is very often decreased when you are depressed or stressed. Could this be the case here (espeically with how you feel right now)? You may want to give Viagra another try (remembering to be careful with the dose, as the Kaletra and amprenavir will increase blood levels), making sure that you are relaxed and in the right "mood" for it to work.



Previous
Still have KS on HAART
Next
Plastic Surgery NIGHTMARE!!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement